Biologics and sun sensitivity/allergies: Hi I am... - NRAS

NRAS
26,273 members30,120 posts

Biologics and sun sensitivity/allergies

Hi I am looking for some ideas. I have RA and have been on Cimzia since September. Also had general steroid injection about 3 weeks ago. In the last couple of weeks I have started to get itchy red patches on my hands and now the skin around my eyes is dry, and itchy with some areas of swelling of the eylid and under the eye. This morning I have a dry throat and like a lump in my throat when I swallow. So I have been in contact with some plants, picked daffodils, touched some geraniums and other random plants possibly. When it got warm last week I sat in the garden had some sun on me, wearing a tshirt so would have had some sun exposure but not over a long period and no sunbathing. I would have generally worn sunglasses and I wear other glasses for general sight. I have been on other biologics before and had similar times when I have had these symptoms. Some of these reactions have been much worse with a sudden very swollen left side of my face, very bad red itchy rash on my hands to name some. Because these symptoms seemed to occur when I was trying different Biologic drugs it was assumed that the drug was causing these reactions. Hence I was asked to stop each drug. I first had Enbrel then Humira. The RA has always responded well to the drugs so I have felt very frustrated when having to stop them as a result of thinking the drugs were causing these so called allergic reactions. Incidentally I first had signs of itchy red skin on my hands when I started working as a gardener roughly 2-3 years before I was diagnosed with RA. These symptoms seemed to be worse in the summer months and I would have to wear gardening gloves and cotten gloves inside them plus using creams. I had a long period of stress previous to the itchy skin symptoms starting and was diagnosed with RA following the birth of my daughter. Diagnosed in 2008.

My last major skin reaction occured not long after beginning Cimzia at the start of last summer. I had itchy skin on my hands which developed to swollen red skin. It improved when I had steroid cream. I was then referred to a dermatologist because there was a thought I might have psoriatic arthritis. The skin symptoms were much less when I saw him and he was pretty sure that I didn't have Psoriatic arthritis, and to see him again if I had further reactions. I started Cimzia again in September and until now hadn't had any similar reactions. I haven't found the Cimzia has been as effective for the RA symptoms and was told that sometimes when you have a gap in a drug treatment your bodies responce isn't as good. Hence why I have had a steroid injection and as a result RA symptoms are a lot better. Waiting for a review with Rheumatologist probably May. I will also make a dermatology appointment.

So possible reasons for these 'allergic reactions'

1. As a result of immune system changes in my body I have RA but also react to other stressors....i.e enviromental triggers pollen etc causing contact dermatis. Also periods of other stress.....I have just had difficult family issues going on.

2. As a result of taking a Biologic my skin is more sensitive....could my reaction on my face be from sun sensitivity?

3. I am having Menopause causing dryer skin general skin sensitivity.

4. A combination of all of these.

p.s Another weird thing since taking Biologics. A few times I have had an itchy area which I have rubbed...not excessivley and then the tissue has swelled. This has happened also when I have massaged a painful area say around the base of my neck.

Anyway thoughts on all this would be welcome.....sorry its a long post. Thanks

You may also like...